Alert archive / Louisiana / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Lake Charles, LA

August 21, 2005Calcasieu Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 21, 2005, 7:32 PM CDT for Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 7:32 PM CDT (00:32 UTC)
Expired
Aug 21, 2005, 9:30 PM CDT
In force
118 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Calcasieu Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 24 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 220036
FFWLCH
LAC019-053-220230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
732 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA

* UNTIL 930 PM CDT

* AT 726 PM CDT...STRONG THUNDERSTORMS OVER JEFFERSON DAVIS AND CALCASIEU 
  PARISHES ARE PRODUCING RAINFALL RATES FROM TWO TO THREE INCHES PER HOUR.
  THESE STORMS ARE EXPECTED TO PRODUCE RAINFALL TOTALS FROM FOUR TO FIVE 
  INCHES OVER THE NEXT SEVERAL HOURS AS THEY MOVE SLOWLY TO THE SOUTHWEST.

* THIS STORM WILL BE NEAR...
  LAKE CHARLES...WESTLAKE...MOSS BLUFF...SULPHUR BY 732 PM CDT
  CARLYSS BY 740 PM CDT

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3037 9272 3037 9314 3040 9314 3039 9344
      3006 9346 3006 9272

$$

K. KUYPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:50 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 3:50 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT SUN AUG 21 2005

.DISCUSSION...CONVECTION HAS ERUPTED OVER EASTERN PARTS OF THE
FORECAST AREA AND FARTHER EAST IN ASSOCIATION WITH SHORTWAVE
ENERGY ROUNDING BASE OF UPPER RIDGE CENTERED OVER THE GULF COAST
STATES.

SHORTWAVE TROFS OVER EASTERN OK AND EASTERN CO...ALONG WITH
DEEPENING EAST COAST TROF...WILL HELP TO DEAMPLIFY THE RIDGE AND
ERODE ITS EASTWARD EXTENT. THUS...MUCH LIKE TODAY...EXPECT BETTER
THUNDERSTORM CHANCES OVER EASTERN PARTS OF THE FORECAST AREA FOR
THE NEXT FEW DAYS.

SPECIFIC DISTURBANCE RESPONSIBLE FOR TODAYS CONVECTION WILL
CONTINUE TO HEAD OFF TO THE WSW TONIGHT AND TOMORROW...SO WILL
CARRY A SLIGHTLY HIGHER POP OVER THE WESTERN COASTAL WATERS AND
COASTAL ZONES. WILL ALSO LOWER FORECAST HIGHS FOR TOMORROW WITH
KLFT ONLY REACHING 93 FOR A HIGH THUS FAR. ASSUMING GREATER CLOUD
COVERAGE TO START THE DAY TOMORROW AND SIMILAR CONVECTIVE COVERAGE
THERE AND ALONG THE COAST...COOLISH MAV/MET NUMBERS MAY NOT TURN
OUT TOO BADLY...THOUGH STILL WENT JUST A BIT HIGHER THAN THAT IN
MOST CASES.

FOR THE REMAINDER OF THE FORECAST...MEDIUM AND EXTENDED RANGE
MODELS HAVE NOW BACKED COMPLETELY AWAY FROM ANY THOUGHT OF DRIER
AIR MOVING INTO THE REGION...AND REBUILD THE RIDGE. ENSEMBLE AND
OPERATIONAL GFS GUIDANCE HAS TRENDED WARMER...AND HAVE FOLLOWED
THIS TREND.

SOME POTENTIAL FOR TROPICAL DEVELOPMENT IN THE BAY OF CAMPECHE
OVER THE NEXT DAY OR TWO...BUT IF ANY SHOULD OCCUR...IT WOULD BE
PROMPTLY USHERED WEST INTO MAINLAND MEXICO.

&&

.AVIATION...CHANCE OF TSTMS TONIGHT...MOST LIKELY AT KLFT AND
KAEX.  OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.MARINE...LIGHT WINDS AND SEAS WILL CONTINUE WITH A WEAK PRESSURE
GRADIENT EXPECTED TO REMAIN IN PLACE. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THE NEXT COUPLE OF DAYS. WINDS AND
SEAS WILL BE LOCALLY HIGHER NEAR THESE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  94  78  97 /  30  40  20  30
KBPT  77  94  77  97 /  20  30  20  20
KAEX  75  96  75  97 /  30  30  20  20
KLFT  78  93  79  96 /  30  40  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Aug 21, 4:27 AM CDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
427 AM CDT SUN AUG 21 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-220930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
427 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...GM AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 21, 3:05 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 PM CDT SUN AUG 21 2005

LAZ043-212115-
ACADIA-
INCLUDING THE CITY OF...CROWLEY
305 PM CDT SUN AUG 21 2005

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING A VERY HEAVY RAINFALL,
FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH. THIS STORM WAS
LOCATED OVER EVANGELINE...AND MOVING WEST AT 5 MPH.
Special weather statement, Aug 21, 3:14 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
314 PM CDT SUN AUG 21 2005

LAZ043-212115-
ACADIA-
INCLUDING THE CITY OF...CROWLEY
314 PM CDT SUN AUG 21 2005

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING A VERY HEAVY RAINFALL,
FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. THIS STORM WAS
LOCATED OVER BRANCH...AND MOVING SOUTHWEST AT 5 MPH
Special weather statement, Aug 21, 3:26 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CDT SUN AUG 21 2005

LAZ028-212130-
RAPIDES-
INCLUDING THE CITY OF...ALEXANDRIA
326 PM CDT SUN AUG 21 2005

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING A VERY HEAVY RAINFALL,
FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH. THIS STORM WAS LOCATED
OVER PINEVILLE...AND MOVING SOUTHEAST AT 10 MPH.
Special weather statement, Aug 21, 3:50 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT SUN AUG 21 2005

LAZ033-212200-
ST. LANDRY-
INCLUDING THE CITY OF...OPELOUSAS
350 PM CDT SUN AUG 21 2005

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING A VERY HEAVY RAINFALL,
FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH. THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL ST. LANDRY PARISH...AND MOVING
SOUTHEAST AT 5 MPH.
Special weather statement, Aug 21, 6:16 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 PM CDT SUN AUG 21 2005

LAZ030>032-220030-
BEAUREGARD-ALLEN-EVANGELINE-
INCLUDING THE CITIES OF...DERIDDER...OAKDALE...VILLE PLATTE
616 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS MOVING ACROSS BEAUREGARD AND EVANGELINE PARISHES...

THROUGH 545 PM...STRONG THUNDERSTORMS PRODUCING NEARLY CONTINUOUS
DEADLY LIGHTNING...WIND GUSTS TO 35 MPH AND RAINFALL RATES NEAR 2
INCHES PER HOUR...WILL MOVE SOUTHEAST ACROSS DERIDDER AND BUNDICK
LAKE IN BEAUREGARD PARISH AND MAMOU IN EVANGELINE PARISH.

MOGGED
Special weather statement, Aug 21, 6:16 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 PM CDT SUN AUG 21 2005

LAZ030>032-220030-
BEAUREGARD-ALLEN-EVANGELINE-
INCLUDING THE CITIES OF...DERIDDER...OAKDALE...VILLE PLATTE
616 PM CDT SUN AUG 21 2005

...STRONG THUNDERSTORMS MOVING ACROSS BEAUREGARD AND EVANGELINE PARISHES...

THROUGH 545 PM...STRONG THUNDERSTORMS PRODUCING NEARLY CONTINUOUS
DEADLY LIGHTNING...WIND GUSTS TO 35 MPH AND RAINFALL RATES NEAR 2
INCHES PER HOUR...WILL MOVE SOUTHWEST ACROSS DERIDDER AND BUNDICK
LAKE IN BEAUREGARD PARISH AND MAMOU IN EVANGELINE PARISH.

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:43 PM CDTSpecial Marine WarningLCH62 min

Nearby

Flash Flood Warnings in Louisiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.